Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 552, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2011, 7:00 PM CDT for Cotton County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2011, 7:00 PM CDT (00:00 UTC)
- Expired
- Sep 17, 2011, 8:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
County Cotton County, OK
The radar
The Altus AFB radar (KFDR), 59 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 3:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2097 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1371 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
827
WUUS54 KOUN 180000
SVROUN
OKC033-180100-
/O.NEW.KOUN.SV.W.0552.110918T0000Z-110918T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CDT SAT SEP 17 2011
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL COTTON COUNTY IN SOUTHWEST OKLAHOMA...
* UNTIL 800 PM CDT
* AT 659 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A
SEVERE THUNDERSTORM NEAR RANDLETT...MOVING EAST AT 25 MPH.
STRONG WINDS TO 70 MPH AND HAIL UP TO THE SIZE OF QUARTERS IS
POSSIBLE.
HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...
* LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...DEVOL...RANDLETT...
TAYLOR...TEMPLE AND WALTERS.
LAT...LON 3414 9832 3416 9835 3415 9839 3416 9861
3434 9860 3438 9815 3413 9815
TIME...MOT...LOC 2359Z 283DEG 22KT 3417 9848
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 6:48 PM CDT, 12 minutes earlier.
Area forecast discussion, Sep 17, 6:48 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 648 PM CDT SAT SEP 17 2011 .AVIATION... /00Z TAFS/ STRONG TO SEVERE T-STORMS WILL CONTINUE TO MOVE E-NE ACROSS PARTS OF N-CENTRAL... CENTRAL AND SW OK... AND WESTERN N-TX THIS EVENING BEFORE WEAKENING BY LATE EVENING. AREAS OF MVFR STRATUS WILL DEVELOP LATE TONIGHT FROM NORTH CENTRAL INTO CENTRAL OK BEFORE THINNING BY MID TO LATE SUNDAY MORNING. A WEAK COLD FRONT WILL MOVE THROUGH THE WESTERN PORTIONS OF OK AND NORTH TX SUNDAY MORNING BRINGING A BRIEF PERIOD OF MVFR CEILINGS TO NW OK. SCATTERED STRONG T-STORMS WILL BE POSSIBLE SUNDAY AFTERNOON ALONG THE FRONT AS IT MOVES INTO THE I-35 CORRIDOR. && .PREV DISCUSSION... /ISSUED 250 PM CDT SAT SEP 17 2011/ DISCUSSION... SCATTERED OR EVEN NUMEROUS STRONG AND SEVERE STORMS EXPECTED THROUGH THIS EVENING...MAINLY OVER NORTHWEST INTO NORTH-CENTRAL OKLAHOMA. WITH STRONGLY BACKED LOW-LEVEL FLOW NEAR/NORTH OF SLOWLY RETREATING WARM FRONT...THERE WILL BE A POTENTIAL FOR TORNADIC ACTIVITY IF STORMS CAN MAINTAIN A DISCRETE NATURE. STORMS PROGD TO GROW UPSCALE INTO MCS ACROSS NORTHERN OKLAHOMA/SOUTHERN KANSAS OVERNIGHT. SOUTHERN EXTENT OF ANY MCS COULD APPROACH I-40 CORRIDOR INCLUDING METRO AREA LATE THIS EVENING AND OVERNIGHT AS LOW-LEVEL JET INTERACTIONS INCREASE. OTHERWISE MORE IN THE WAY OF ISOLATED STORMS POSSIBLE FARTHER SOUTH TO AND SOUTH OF RED RIVER BUT THIS ACTIVITY NOT EXPECTED TO LAST LONG AFTER SUNSET. SEVERE WEATHER POSSIBILITIES CONTINUE TOMORROW ALONG AND AHEAD OF WEAK COLD FRONT THAT WILL PASS OVER OKLAHOMA AND NORTH TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. MAIN AREA OF CONCERN WITH MODEST DEEP SHEAR AND FAIRLY SUBSTANTIAL CAPE WOULD BE AN AREA NEAR AND EAST OF THE I-44 CORRIDOR - PER SWODY2. LESS ACTIVE MONDAY AND TUESDAY AHEAD OF AN EVEN STRONGER UPPER-LEVEL TROUGH AND COLD FRONT...WHICH ARE PROGD TO MOVE THROUGH THE REGION LATE TUESDAY THROUGH THURSDAY. LATEST ECMWF TRENDING TOWARD GFS SOLUTION OF CUTTING OFF PORTION OF TROUGH LATE IN THE WEEK...ALTHOUGH IT IS FARTHER EAST. BOTH SOLUTIONS SUPPORT A CLOUDY/COOLER THAN AVERAGE STRETCH OF WEATHER BUT DRY. THIS TREND IS ALREADY IN GRIDS AND WILL NOT MAKE ANY NEW INITIALIZATIONS THIS PACKAGE. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 87 63 84 / 40 40 40 0 HOBART OK 68 88 60 85 / 30 20 20 0 WICHITA FALLS TX 69 90 66 87 / 30 40 40 0 GAGE OK 63 84 50 87 / 30 20 10 0 PONCA CITY OK 68 82 58 83 / 70 50 30 0 DURANT OK 68 87 68 85 / 40 50 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 03/06/32
Hazardous weather outlook, Sep 17, 4:45 PM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
445 PM CDT SAT SEP 17 2011
OKZ004>048-050>052-TXZ083>090-181300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
445 PM CDT SAT SEP 17 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THROUGH TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS WILL AFFECT PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA... AND MAY EXTEND INTO WESTERN NORTH TEXAS... THIS
AFTERNOON AND TONIGHT.
LOCATION...
THE RISK INCLUDES THE AREA WEST OF A LINE FROM STILLWATER
TO OKLAHOMA CITY TO LAWTON AND WICHITA FALLS...TEXAS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE THROUGH 2 AM.
IMPACTS...
SOME DAMAGE TO AUTOMOBILES...ROOFTOPS...AND TENDER VEGETATION FROM
LARGE HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WIND GUSTS OVER 60 MPH.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS UNTIL 2 AM.
DISCUSSION...
LOW PRESSURE WILL GRADUALLY STRENGTHEN ALONG THE HIGH PLAINS THROUGH
THE EVENING HOURS AS AN UPPER TROUGH APPROACHES FROM THE WEST.
BREEZY SOUTH WINDS HAVE HELPED TRANSPORT VERY HUMID AIR INTO THE
SOUTHERN PLAINS. SURFACE HEATING HAS YIELDED MODERATE INSTABILITY
ACROSS THE RISK AREA.
A FEW SUPERCELL THUNDERSTORMS ARE EXPECTED. THE PRIMARY HAZARDS WILL
BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ANY SUPERCELL STORMS
WOULD ALSO MOVE MORE SLOWLY...RESULTING IN LOCALLY HEAVY RAIN.
STORM INTENSITY WILL GRADUALLY DECREASE AS SUNSET APPROACHES BUT
STRONG TO SEVERE STORMS MAY MOVE INTO PARTS OF CENTRAL OKLAHOMA
DURING THE MID TO LATE EVENING HOURS. HAIL UP TO THE SIZE OF HALF
DOLLARS...STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL BE THE
MAIN HAZARDS AFTER DARK.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY SEP 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
ALTHOUGH TODAY WILL BE HUMID...THERE WILL BE SOME INCREASED RISK OF
FIRES IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...OWING TO BREEZY
WINDS...DRY FUELS...AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
ON SUNDAY... A FEW THUNDERSTORMS MAY BE ONGOING DURING THE MORNING.
THIS ACTIVITY IS NOT EXPECTED TO BE SEVERE. BY AFTERNOON... THERE
WILL BE A CHANCE FOR STRONG AND POSSIBLY SEVERE STORMS AS A COLD
FRONT ENCOUNTERS WARM AND UNSTABLE AIR FROM CENTRAL OKLAHOMA TO
WESTERN NORTH TEXAS.
MUCH OF MONDAY AND TUESDAY APPEAR DRY...BUT A CHANCE OF
THUNDERSTORMS WILL RETURN BEGINNING TUESDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
BY 5AM SUNDAY.In the hours before
Local storm report, Sep 17, 5:05 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
505 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 1 S RETROP 35.16N 99.37W
09/17/2011 E1.25 INCH BECKHAM OK AMATEUR RADIO
&&
FMSpecial weather statement, Sep 17, 5:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT SAT SEP 17 2011
OKZ008-172315-
KAY OK-
544 PM CDT SAT SEP 17 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR KAY COUNTY.
AT 544 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM 3
MILES SOUTH OF CHILOCCO TO JUST EAST OF PONCA CITY...MOVING
NORTHEAST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS IS POSSIBLE...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3699 9674 3679 9674 3678 9678 3674 9683
3675 9688 3668 9693 3669 9704 3697 9714
3701 9711 3700 9675Local storm report, Sep 17, 6:06 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
606 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 10 W MEDFORD 36.81N 97.91W
09/17/2011 GRANT OK TRAINED SPOTTER
TORNADO SPOTTED ONE MILE WEST OF REDHILL ROAD ALONG STATE
HIGHWAY 11. GRANT COUNTY SPOTTER REPORT RELAYED BY
GARFIELD COUNTY EMERGENCY MANAGER.
&&
NWS NORMANLocal storm report, Sep 17, 6:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
646 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL GRANDFIELD 34.23N 98.69W
09/17/2011 E2.00 INCH TILLMAN OK PUBLIC
0615 PM TSTM WND GST GRANDFIELD 34.23N 98.69W
09/17/2011 E65 MPH TILLMAN OK PUBLIC
&&
FMSpecial weather statement, Sep 17, 6:54 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 654 PM CDT SAT SEP 17 2011 TXZ085-086-088>090-180030- WICHITA TX-WILBARGER TX-CLAY TX-BAYLOR TX-ARCHER TX- 654 PM CDT SAT SEP 17 2011 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...CLAY... WICHITA AND WILBARGER COUNTIES. AT 653 PM CDT...SCATTERED STRONG THUNDERSTORMS WERE LOCATED FROM LAKE DIVERSION TO HOLIDAY TO LAKE KICKAPOO AND ARCHER CITY. THE STORMS WERE MOVING EAST AROUND 20 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... LAT...LON 3396 9820 3347 9839 3359 9911 3406 9903
Local storm report, Sep 17, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
656 PM CDT SAT SEP 17 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST 3 W GRANDFIELD 34.23N 98.74W
09/17/2011 M58 MPH TILLMAN OK MESONET
0605 PM TSTM WND GST 3 W GRANDFIELD 34.23N 98.74W
09/17/2011 M66 MPH TILLMAN OK MESONET
&&
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:04 PM CDT | Severe Thunderstorm Warning | OUN | Major | 56 min |
| Sep 17, 7:14 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 61 min |
| Sep 17, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 45 min |
| Sep 17, 7:33 PM CDT | Special Weather Statement | OUN | Canadian | 27 min |
| Sep 17, 7:48 PM CDT | Special Weather Statement | OUN | Oklahoma | 27 min |
| Sep 17, 8:00 PM CDT | Special Weather Statement | OUN | Stephens | 30 min |
| Sep 17, 8:02 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Major | 58 min |
| Sep 17, 8:15 PM CDT | Special Weather Statement | OUN | Payne | 15 min |
| Sep 17, 8:16 PM CDT | Special Weather Statement | OUN | Cotton, Jefferson | 14 min |
| Sep 17, 8:20 PM CDT | Special Weather Statement | OUN | Oklahoma | 25 min |
| Sep 17, 8:34 PM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson | 41 min |
| Sep 17, 8:47 PM CDT | Special Weather Statement | OUN | Logan, Payne | 28 min |
| Sep 17, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 65 min |
| Sep 17, 9:42 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Noble | 63 min |
| Sep 17, 10:44 PM CDT | Special Weather Statement | OUN | Payne | 31 min |
| Sep 17, 11:12 PM CDT | Special Weather Statement | OUN | Payne | 33 min |
| Sep 18, 12:14 AM CDT | Special Weather Statement | OUN | Bryan | 31 min |
| Sep 18, 4:11 PM CDT | Special Weather Statement | OUN | Atoka, Bryan, Marshall | 19 min |
| Sep 18, 4:28 PM CDT | Special Weather Statement | OUN | Atoka, Bryan, Marshall | 17 min |
| Sep 18, 4:45 PM CDT | Special Weather Statement | OUN | Bryan, Marshall | 30 min |
| Sep 18, 4:53 PM CDT | Severe Thunderstorm Warning | OUN | Bryan, Marshall | 52 min |
| Sep 18, 5:17 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Bryan, Johnston, Marshall | 43 min |
| Sep 18, 5:34 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 56 min |
| Sep 18, 6:03 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 57 min |
| Sep 18, 6:13 PM CDT | Special Weather Statement | OUN | Hughes | 17 min |
| Sep 18, 6:25 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Hughes | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.